Jump to content
Sclero Forums
Tabug

CREST Sufferer.

Recommended Posts

Good afternoon everyone,

 

I have joined this forum as a wife of a CREST Syndrome sufferer (Calcinosis, Raynaud's Phenomenon, Esophageal Dysmotility, Sclerodactyly and Telangiectasias).  He has been recently diagnosed with this syndrome and has been on medication as follows - 4 Prednisone, 1 folic acid, 1 Potassium (every day 7 days a week). He also started with 2x Methotrexate Tablets once a week and has built up gradually to 6 Tablets once a week (the Physician has also decreased the Prednisone gradually and he is now only taking 1 a day for the next 2 weeks and then after that he has to stop in its entirety)

 

He was diagnosed in July after being hospitalized due to paralysis in his arms.  After extensive testing and a 12 day stay in hospital he was diagnosed and booked off work for three months to recover.

 

He saw his Physician a week before he went back to work and he was very happy with his progress. He had gained a bit of weight and was walking like a normal 47 year old man should (in fact he could even dance again - albeit gently!!) The doctor was happy for him to go back to work. 

 

Since he has been back at work again I have noticed a huge change.  He is battling to walk again and is suffering with severe pain and stiffness in his legs (he works for a company that builds hydraulic pumps for the mines, he uses heavy duty machinery and is on his feet all day - 7.30a.m to 6.00p.m)

 

Unfortunately the first appointment I can get at the Physician is the 29 January 2018 and he has an appointment with his Rheumatologist on the 1  February 2018.  This seems like an awful long time to wait especially when he is feeling like he does.

 

He is convinced that the muscle and joint pain and stiffness is worse when he takes the Methotrexate - could this be?   Could it be from cutting down on the Prednisone or could it be the heavy duty work that he does.  I must be honest, I am at my wits end with all this.  So very worried about him.

 

I would appreciate any advice.

 

Many thanks

 

 

Share this post


Link to post
Share on other sites

Hi Tabug,

 

Welcome to these forums!

 

I'm sorry to hear that your husband is suffering from CREST (limited scleroderma ) and is experiencing such unpleasant symptoms. Please note that I have no medical training (except a now out of date first aid certificate ) but I would hazard a guess that possibly the reduction in the prednisolone is causing his muscle stiffness and joint pain to flare up again. Methotrexate can cause a few side effects, particularly when first diagnosed, so that could perhaps not be helping the situation, as could his working conditions.

 

It would be beneficial for him to consult a listed scleroderma expert, as often the peculiar nature of scleroderma requires specialist knowledge and expertise, not always available from an ordinary rheumatologist. I realise that it can take a long time to get a referral appointment, so I would suggest that if he can't see his doctor before 29th January 2018 and is still very distressed and in a lot of discomfort, he contacts the hospital where he was a patient recently and asks them to review his medication, at the very least.

 

I'm in the UK and I find that it can be necessary to be very persistent with my medical team, in order to ensure that everything possible is being done and that I'm getting the best possible treatment.

 

Kind regards,

 


Jo Frowde

ISN Assistant Webmaster

SD World Webmaster

ISN Sclero Forums Manager

ISN News Manager

ISN Hotline Support Specialist

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Hi Joelf,

 

Thank you for your response.  It is very reassuring to know that there are people out there with similar problems.  I feel that it can often be a lonely disease as not many people that I have spoken to have ever heard of it. The Rheumatologist that he is seeing in February specializes in CREST and all related diseases.

I am in South Africa and the good Specialists are always so fully booked that is almost impossible to see them when absolutely necessary. 

 

I have managed to get an appointment with his Neurologist next week as he had a cancellation (thank goodness). So we will discuss the medication and dosages with him.

 

Do you have any suggestions on pain medication that he could take in the meantime?  He arrived home from work yesterday and took 10 minutes to get out of the car and into the front door - something that should take him a minute.  He could barely walk and had to hold on to the wall for assistance.  He has been told not to take any NSAID's as he has kidney damage from all the years of taking them (he was previously misdiagnosed with Rhuematoid Arthritis).

 

Looking forward to hearing from you

 

Taryn

Share this post


Link to post
Share on other sites

Hi Taryn,

 

I'm very pleased to hear that your husband has an appointment with his neurologist next week. (albeit a cancellation! :wink:)

 

I do understand how worried you are, but as per our guidelines I can't really advise you about pain medication, as different medications work differently on different people and can have interactions with each other, causing unpleasant side effects. Hopefully your husband's neurologist will be able to help him further with his pain medication, when he goes for his appointment. We do have a medical page on Pain Management and Scleroderma, which I hope you'll find helpful and interesting.

 

Kind regards,


Jo Frowde

ISN Assistant Webmaster

SD World Webmaster

ISN Sclero Forums Manager

ISN News Manager

ISN Hotline Support Specialist

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×